May 2008
Volume 49, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2008
Selective Serotonin Reuptake Inhibitors and Visual Hallucinations in the Charles Bonnet Syndrome
Author Affiliations & Notes
  • M. Jackson
    Ophthalmology, Mass Eye and Ear Infirmary, Boston, Massachusetts
  • E. Sayre
    Department of Statistics and Actuarial Science, Arthritis Research Center of Canada, Simon Fraser University, Vancouver, BC
  • K. Bassett
    Ophthalmology, BC Center for Epdemiological and International Ophthalmology, University of British Columbia, Vancouver, BC
  • Footnotes
    Commercial Relationships  M. Jackson, None; E. Sayre, None; K. Bassett, None.
  • Footnotes
    Support  None.
Investigative Ophthalmology & Visual Science May 2008, Vol.49, 3145. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      M. Jackson, E. Sayre, K. Bassett; Selective Serotonin Reuptake Inhibitors and Visual Hallucinations in the Charles Bonnet Syndrome. Invest. Ophthalmol. Vis. Sci. 2008;49(13):3145. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : To determine if patients referred for vision rehabilitation who are taking selective serotonin reuptake inhibitors (SSRI) report fewer visual hallucinations.

Methods: : As part of a larger, prospective study 225 patients were asked about current medications and the symptom of visual hallucinations with insight, characteristic of the Charles Bonnet Syndrome (CBS). This symptom was solicited by a leading question, "Many patients who come to this Clinic tell us that they see things that they know are not there. Some see flowers, people or animals. Do you ever experience this?" A report of seeing bright lights or colors was not considered a hallucination.

Results: : Of the total cohort, 78 (35%) reported hallucinations. Although not significant at the alpha=0.01 level, patients taking any type of antidepressant were more than 2 times more likely to report hallucinations (Odds ratio (OR) 2.441, confidence interval (CI) 1.094, 5.443, p= 0.029) controlling for age and sex and, in addition, patients who self reported depression also reported more hallucinations (OR 1.841, CI 1.036, 3.2722 p= 0.037). Patients taking SSRI medication, however, were not more likely to report hallucinations (OR 1.054, CI 0.371, 2.994 p= 0.922) suggesting that SSRI treatment did reduce the risk of experiencing hallucinations.

Conclusions: : Most patients who experience the vivid, recurrent, visual hallucinations of the CBS are not bothered by the symptom and, hence, are not candidates for pharmacological treatment, however, a small percentage of patients are very disturbed by the hallucinations and would potentially benefit from a treatment which would relieve them of this unusual symptom. It is previously reported in a single case report that CBS was successfully treated with an SSRI medication. Our data also support the treatment of this symptom with the SSRI class of antidepressant medication.

Keywords: low vision 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×